In animal studies, VEGFI binding was detected in the glomeruli of monkeys after intravitreal injection of VEGFI . Although experimental studies did not demonstrate a significant association between intravitreal injection of VEGFIs and renal dysfunction or proteinuria [6,7,8,9], some clinical studies suggesting an association between VEGFIs and renal dysfunction or proteinuria are beginning to appear [10, 11]. Hypertension has not been clearly demonstrated as a side effect of intravitreal injection of VEGFIs; however, there has been a recent increase in positive clinical studies reporting a relationship between them [6, 7, 12,13,14,15]. The associations of intravitreal injection of VEGFIs with increased risk of cerebrovascular events and mortality have also been controversial [16,17,18,19,20]. Therefore, adverse events due to intravitreal injection of VEGFIs have yet to be fully clarified.
In 2011, Pellé et al. first reported the pathology of renal biopsy (renal TMA) after intravitreal injection of VEGFI . To date, 18 renal biopsies have been reported following intravitreal injection of VEGFIs (Table 1) [21,22,23,24,25,26,27,28,29,30,31,32,33,34]. In Japan, ranibizumab and aflibercept are used as intravitreal VEGFIs for age-related macular degeneration (AMD) and DME. Intravitreal injection of bevacizumab is also performed as an off-label use. AMD was initially the most common disease targeted by intravitreal injection of VEGFI, and its additional application for DME has been sporadic in recent years. We found more reports of renal biopsy after the use of intravitreal bevacizumab than those of ranibizumab and aflibercept, which may suggest that intravitreal bevacizumab has higher potency, longer half-time, and stronger systemic absorption [35, 36]. The treatment burden of patients with DME has been heavy with increasing number of diabetic patients , and the use of VEGFI for DME is also possibly increasing. Renal TMA was the most common renal pathology among the 18 renal biopsies, being reported in 9/18 patients (Nos. 1, 4, 9, 10, and 14–18 in Table 1) [21, 23, 28, 29, 32,33,34]. Of these, only three patients showed improvement after discontinuation of intravitreal injection of VEGFI for AMD or glaucoma (Nos. 1, 9 and 18 in Table 1) [21, 28, 34]. In our case, renal TMA developed due to intravitreal aflibercept injection for DME—not for AMD or glaucoma—and the condition improved after simply discontinuing intravitreal injection of aflibercept, without the use of corticosteroids or other drugs.
The glomerular changes in the present case are consistent pathologically with diabetic nephropathy (class III); however, considering the doubling of the glomerular capillary wall (basement membrane) and expansion of the subendothelial space, the morphological findings are also compatible with renal TMA . In fact, the improvement of proteinuria after discontinuing intravitreal aflibercept suggests that the primary cause of proteinuria was renal TMA due to intravitreal aflibercept rather than coexisted diabetic nephropathy.
There have been reports of TMA improvement after discontinuing of intravitreal injection of VFGFI for AMD and glaucoma [21, 28, 34]. To the best of our knowledge, this is a precious report of renal TMA that developed due to intravitreal injection of aflibercept for DME in a patient with type 2 DM, which improved simply by discontinuing aflibercept, without the use of corticosteroids or other drugs.
Additionally, there have been several reports of the occurrence of clinical symptoms after the initiation of intravitreal injections of VEGFI, although histopathological examinations of renal biopsy specimens were not performed [1, 2]. The most common condition was worsening eGFR, others were proteinuria, hypertension, hypertensive cerebral hemorrhage, and relapsed minimal change disease [1, 2, 26, 30].
Kidney damage associated with DM is often irreversible . However, proteinuria due to intravitreal injection of VEGFI may be reversible. In patients with a long history of DM, it would be difficult to determine whether the kidney damage is due to DM or intravitreal injection of VEGFI in the clinical course. If kidney damage develops after starting intravitreal injection of VEGFI, we recommend performing histopathological examination of renal biopsy and discontinuing VEGFI immediately.
This patient had no familial history of TMA and did not present clinical features or autoantibodies suggesting autoimmune disease. VEGFI-induced renal TMA rarely develops the classical hematologic abnormalities found in acute general TMA . Our report is, however, limited by not confirming serum aflibercept level, serum VEGF level, haptoglobin level, and ADAMTS13 level. Nevertheless, we consider that it does not take away the merit of this case report, since it included a histopathological examination of renal biopsy specimen. In the future, repeat renal biopsy proving the disappearance of the TMA would further support our conclusion.
We reported a case of renal TMA that had probably been induced by intravitreal injection of aflibercept for DME. This is a precious report of pathologically investigated renal TMA due to intravitreal injection of aflibercept for DME in a patient with a history of type 2 DM, which improved simply by discontinuing intravitreal injections of aflibercept, without the use of corticosteroids or other drugs. It is therefore necessary to perform careful monitoring of the development of renal damage during intravitreal injection of aflibercept.